Friday, September 5, 2014

Fluoroquinolones and neurodegenerative disorders

Written by: Rachel Brummert, Executive Director

Sitting in the neurologist’s office, I was obsessing over a crooked painting on the wall. I got up to straighten it and when I turned around, he was staring at me.

“Ms. Brummert, there are things we can do to try to slow the progression but…”

I realized I didn’t hear a single thing he had been saying, and after repeating what he’d just told me about my test results, I started to lose focus again, and I couldn’t wrap my head around any of it.

The lack of focus was in part what brought me to see him in the first place. At 40 years old, I found myself not being able to concentrate, not being able to find the words I wanted to say, and had a strange sense of verbal dyslexia as I had called it; I would switch words mid-sentence. I noticed a rapid decline in my memory as well. It started out as short term memory loss, not being able to remember what I had said 5 minutes ago and having to repeat it, and as time progressed, I started losing my long term memory as well. My family would tell a story from when I was growing up and I would have no memory of it. They would show me pictures and it was like I was looking at someone else. Those symptoms, coupled with seizures, facial numbness, and twitching prompted me to talk to my doctor about it.

Two MRIs, a CT scan, a lumbar puncture, and a brain biopsy confirmed the diagnosis of Neurosarcoidosis. It is a progressive systemic granulomatous disease and it can affect any part of the central nervous system. It manifests in space occupying lesions in the affected organ. Because I have the progressive kind, I will continue to decline, and eventually, I will no longer be able to take care of myself.

What makes this diagnosis all the more scary is that there is credible documentation dated April 17, 2013 that were obtained through a Freedom of Information request from the FDA itself which indicate Levaquin- a drug I took four years prior- and other fluoroquinolone antibiotics can cause Mitochondrial Toxicity. Mitochondrial Toxicity is implicated in serious, life-threatening neurodegenerative diseases such Neurosarcoidosis. Neurosarcoidosis is a neurodegenerative disease.

Would you take Levaquin, Cipro, or Avelox if you knew it could cause a neurodegenerative disease? I doubt it. The FDA knows about this and not told patients or doctors.

No comments:

Post a Comment